e-space
Manchester Metropolitan University's Research Repository

Numerical simulation of wave overtopping of coastal structures using the non-linear shallow water equations

Hu, Keming and Mingham, Clive G. and Causon, Derek M. (2000) Numerical simulation of wave overtopping of coastal structures using the non-linear shallow water equations. Coastal engineering, 41 (4). pp. 433-465. ISSN 0378-3839

Full text not available from this repository.

Abstract

A one-dimensional high-resolution finite volume model capable of simulating storm waves propagating in the coastal surf zone and overtopping a sea wall is presented. The model (AMAZON) is based on solving the non-linear shallow water (NLSW) equations. A modern upwind scheme of the Godunov-type using an HLL approximate Riemann solver is described which captures bore waves in both transcritical and supercritical flows. By employing a finite volume formulation, the method can be implemented on an irregular, structured, boundary-fitted computational mesh. The use of the NLSW equations to model wave overtopping is computationally efficient and practically flexible, though the detailed structure of wave breaking is of course ignored. It is shown that wave overtopping at a vertical wall may also be approximately modelled by representing the wall as a steep bed slope. The AMAZON model solutions have been compared with analytical solutions and laboratory data for wave overtopping at sloping and vertical seawalls and good agreement has been found. The model requires more verification tests for irregular waves before its application as a generic design tool.

Impact and Reach

Statistics

Downloads
Activity Overview
0Downloads
49Hits

Additional statistics for this dataset are available via IRStats2.

Altmetric

Actions (login required)

Edit Item Edit Item